ADVERTISEMENT
ADVERTISEMENT

Q. My father is hyperactive after a temporal lobe damage. Will he recover?

Answered by
Dr. Rajyaguru
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 11, 2016 and last reviewed on: Nov 02, 2020

Hi doctor,

Eight months ago, my father met with a bike accident. He had hemorrhage and the temporal lobe was damaged. He was in coma for a month and for the last eight months he has been taking Levenue 2000 mg per day, Lacosam 400 mg per day and Cloba 10 mg per day. Now, he is facing the problem of hyperactiveness.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

  • The hyperactivity he is showing is because of the damage to his temporal lobe. It can be due to abnormal electrical activity arising from the damaged temporal lobe and adjacent areas.
  • The good thing is that he is on his way to recovery. But at the same time, we need to control his hyperactivity.
  • In my experience, I have observed that if we add tablet Trileptal (Oxcarbazepine) as an add on anti-epileptic, the hyperactivity gets controlled.
  • Before starting it, you need to make sure that his complete blood count and serum sodium levels are not low. Please check both, if not low, then your doctor can start tablet Trileptal 150 mg thrice daily in addition to what he is taking now.
  • Chest physiotherapy, limb physiotherapy and out of bed mobilization has to be continued for better recovery.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

Thank you doctor,

My father's medicine has changed his behavior. The seizure medicine dose is high.

#

Hi,

Welcome back to icliniq.com.

  • I understand that the dosages are high, but we have to prescribe it in these doses. We do prescribe these high doses when required, and it does not create extra problems.
  • I saw the MRI reports (attachment removed to protect patient identity); there is extensive damage to his brain both the sides and lot of abnormal areas.
  • Please follow the precautions before starting the medicine, which I already told you, so that he will be safe.

For further doubts consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

Thank you doctor,

Is it possible for him to recover? How long he will take to recover?

#

Hi,

Welcome back to icliniq.com.

That is a very genuine question you have.

  • Though it is very unfortunate, it is a fact that once injured, the brain never recovers back to its normal function again.
  • Invariably, some functions are lost permanently. So, complete recovery is not possible.
  • As there are multiple areas damaged on both the sides, he would not recover his higher mental functions like decision making, judgement, executive functions, planning, etc.
  • His recovery would mostly be limited to identifying familiar faces, looking at familiar noises, walk with both side support and it may be a little bit up or down from this.
  • It is unrealistic to predict the exact time frame. The recovery comes in episodes after brain injury. He would recover a little and then for six months or so he would be same. Again, he would recover a bit and like that.
  • Maximum recovery would be around 1 year or so. But, here is a catch. If he gets an infection in between, then the recovery would be delayed.
  • That is where the importance of physiotherapy comes. Chest physiotherapy, limb physiotherapy and chair sitting should be done every day.
  • The target should be physiotherapy for at least 10 times a day and chair sitting for 8 hours a day. This sort of activity will reduce the chance of infection for him.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

Thank you doctor,

What type of care should be taken for him? One more thing is that he often speaks one sentence repeatedly. I mean, he has repeated the same thing a lot for some time.

#

Hi,

Welcome back to icliniq.com.

  • As we already discussed, you should focus on physiotherapy and mobilization. Other thing to be taken care is personal hygiene and nutrition.
  • You can meet dietician nearby your place once, they will prepare a diet chart for him based on his height and weight.
  • Actually, this repetition of the sentence is because of frontal and temporal lobe dysfunction. In medical terms it is called perseveration. As we add new anti-epileptic, we may find some improvement in that.
  • Yes, it would take time to improve. As we discussed, the exact time frame is difficult to predict.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Are Absence Seizures Absolutely Risky?

A seizure is caused by a brief period of abnormal electrical activity (electrical impulses) in a person's brain ... An absence seizure has a generalized onset, meaning, it starts on both sides ...   Read full

I would like to know about Cromotop inhaler. Please explain.

.. is suffering from seasonal allergies, and he needs to take inhaler. You can take Budecort without worry for a short term. One thing you always remember that after taking each puff make sure your son rinse his mouth properly to avoid fungal infect...   Read full

My father has a brain hemorrhage. What treatment would you suggest?

Hello doctor,My father has a brain hemorrhage ... These are not blood clots but areas of bleeding within the brain ...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.